EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
29AP4045A |
| Medical Device Problem Codes |
Positioning Failure (1158); Fracture (1260)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
05/23/2024
Type of Reportable Event
Malfunction
Event or Problem Description
During a transcatheter pulmonic valve replacement (tpvr) procedure, the alterra stent was placed in this patient's right ventricle (rv) outflow tract, and it was noted that the proximal alterra was compressed/fractured.The physicians opened a non-edwards balloon and dilated the proximal stent.After the dilation, it was noted there was abnormal stent frame movement at the proximal shoulder.It was determined that the case needed to be staged.The decision was made to let the patient take a few weeks to heal, and the sapien valve would be placed at that time.
Additional Manufacturer Narrative
The investigation is ongoing.
Additional Manufacturer Narrative
Correction to h6; component code, type of investigation, investigation findings, investigation conclusion.The alterra prestent was not returned to edwards lifesciences for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Imagery was reviewed and the following was observed: a trap door type of fracture was identified.Due to the image quality, it's hard to pinpoint exactly where the fractures are, but they are likely present as indicated by the motion of the inflow.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot of history review was performed and revealed other complaints relating to the complaint code.The following instructions for use (ifu) were reviewed: alterra adaptive prestent and alterra adaptive prestent training manual.Based on this review, no ifu training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for strut fracture was confirmed through the provided imagery.A review of the dhr and lot history revealed no indication that a manufacturing non-conformance contributed to the complaint.Additionally, a review of ifu materials revealed no deficiencies.Per the event description, "during a tpvr procedure, it was noted that the alterra was placed with a tight proximal seal, it was dilated with a 24 x 2cm altlas gold.It appeared that the alterra proximally had a fracture.The alterra stent was placed in this patient's rv outflow tract it was noted that the proximal alterra was compressed.After the dilation, it was noted there was abnormal stent frame movement at the proximal shoulder." per the technical summary, there were a few procedural-related incidents that could have contributed to the cause of the fractures and the "swinging door" outcome.Pulmonic delivery system (pds) advancement and engagement with prestent: during the advancement of the pds, the pds can engage temporarily with the inflow apices of the alterra prestent, potentially compromising fracture resistance.In this case, the prestent fracture was detected after post-dilatation with a non-ew balloon and prior to pds insertion; therefore, the interaction between pds and prestent can be eliminated as a root cause.It is possible the interaction between the bav and prestent compromising fracture resistance.However, without additional procedural imagery, a definitive root cause could not be determined.A product risk assessment has previously been initiated to assess the risks associated with the failure mode.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.
Event or Problem Description
Per medical record review, the operative note indicated that the patient presented with pulmonary insufficiency.Under general anesthesia, via rfv a 26f sheath was inserted.The alterra present was loaded into the 26f dryseal sheath in the rfv.The alterra was deployed allowing it to sit high and cut off the right ventricle outflow tract (rvot) towards the bifurcation of the branch pas.Angiography confirmed good bilateral branch pulmonary artery (pa) flow.The lower portion (of the alterra) seem to be constrained and dynamic.An atlas 26mm x 2cm balloon was used to open the apices up, however, there was immediate recoil and the dynamic behavior of the alterra present continued.A 29mm sapien 3 was prepped onto a pulmonic delivery system (pds) system and was attempted to position in the alterra, however, it was unable due to the interaction with the dynamic lower apices.After a review of angiograms, the force and manipulation required to push past the alterra may risk dislodgement and/or pa perforation.The operators agreed to stage the procedure and have the patient return in 2months to implant the valve.The one-day post-operative transthoracic echocardiogram (tte) found that the pulmonary stenosis severity was moderate.There is wide open "free" pulmonary valve insufficiency.The pulmonic valve (pv) mean gradient was 19.5mmhg.Stenting was noted in the pulmonary artery position.
Additional Manufacturer Narrative
Update to b5.Correction to h6, device code, and type of investigation.
Additional Manufacturer Narrative
Correction to h6; investigation findings, investigation conclusion.The reported events of fracture and unable to deploy prestent were confirmed through the provided imagery.Imagery found that the inflow of the alterra seemed to be constrained following deployment.Per medical record review, "patient presented with pulmonary insufficiency.The alterra was deployed allowing to sit high and cut off the rvot towards the bifurcation of the branch pas.Angiography confirmed good bilateral branch pa flow.The lower portion (of the alterra) seems to be constrained and dynamic.An atlas 26mm x 2cm balloon was used to open the apices up, however there was immediate recoil.And the dynamic behavior of the alterra present continued.A 29mm sapien 3 was prepped onto a pds system and was attempted to position in the alterra, however unable due to the interaction with the dynamic lower apices." in this case, available information suggests that patient factors (patient anatomy with altered/narrowed rvot) may have contributed to the complaint event subsequently restricted the inflow of alterra from reaching full expansion.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Available information suggests that patient factors (altered/narrowed rvot) may have contributed to the complaint event.